Decorative image

Hair loss, hair thinning and cancer drugs

Read about hair loss or hair thinning caused by cancer drugs and ways of dealing with it.

Hair loss is one of the most well known side effects of cancer treatment.

Cancer drugs can cause:

  • mild thinning of your hair
  • partial hair loss, or loss of patches of hair
  • complete hair loss (alopecia)

Generally, chemotherapy is the type of cancer drug treatment most likely to cause hair loss.

Complete hair loss is very unlikely with any other type of treatment. But some other cancer drugs can cause hair thinning. We can't tell beforehand who will be affected or how badly.

Hair loss also depends on factors such as:

  • the type of drug or combination of drugs you are taking
  • the dose
  • your individual sensitivity to the drug
  • your drug treatment in the past

Drugs that cause hair loss or thinning

Chemotherapy

Most people think that chemotherapy drugs always cause hair loss. But some don't cause any hair loss at all, or only slight thinning.

Other types of chemotherapy may cause complete hair loss, including your eyelashes, eyebrows, underarm, leg and sometimes pubic hair. 

Hair loss is usually gradual rather than sudden. If your hair is going to fall out, it usually begins within 2 to 3 weeks after treatment starts.

The good news is that your hair will grow back once your chemotherapy treatment has finished. In very rare cases the hair does not grow back but usually this only happens with very high doses of particular drugs. You can ask your doctor or specialist nurse whether your drugs are likely to cause hair loss. 

Other cancer therapies

Some hormone therapies or biological therapies can cause hair thinning. Usually this is quite mild and may not even be noticeable.

With hormone therapies, the thinning usually slows down or stops within the first year of starting treatment.

When your hair grows back

Chemotherapy

Unless you have had very high doses of particular chemotherapy drugs, your hair will grow back once the course of treatment is over.

After chemotherapy, this may take several months and your hair is likely to be softer. It might come back a different colour and may be more curly than before. It will probably grow back at the same rate as it grew before chemotherapy.

Within 4 to 6 months after your treatment ends, you should have a good head of hair.

Other cancer therapies

When you have hair thinning from hormone therapy or biological therapy, it should start to thicken up again within a few weeks of finishing the treatment.

But it may take a couple of months before you really notice the difference.

Coping with hair loss

These tips can help if you are worried about hair loss or thinning from cancer treatment.

Tips for complete hair loss

  • Ask about a wig before you start treatment, so you can match the colour and texture of your real hair
  • If you are feeling adventurous, choose a wig for a whole new look – why not try the colour and style you've always wanted!
  • Think about having your hair cut short before your treatment starts - this might help you get used to seeing yourself with less hair
  • Some people shave their hair off completely to avoid the distress of seeing their hair fall out
  • Wear a hair net at night so you won't wake up with hair all over your pillow, which can be upsetting
  • Keep your head warm in cooler weather - some people wear a soft hat in bed
  • Remember to protect your scalp by covering your head in the sun - your scalp is particularly sensitive to the sun

General tips for hair loss or thinning

  • Use gentle hair products such as baby shampoos
  • Don't use perms or hair colours on thinning hair – colours may not take well and perms can damage the hair
  • Use a soft baby brush and comb thinning hair gently
  • Avoid using hair dryers, curling tongs and curlers on thinning hair and pat your hair dry
  • If your scalp flakes or itches this means it is dry – use oil or moisturiser, not dandruff shampoo
  • Protect your scalp by covering your head in the sun

Covering your head

There are a lot of ways to cover your head if your hair falls out.

A wig is the most obvious choice. But not everyone wants to wear a wig. They can be a bit hot, especially in the summer. Younger people often prefer hats, scarves or baseball caps. Or you can just leave your head uncovered if you feel confident with your bald head.

Ask your nurse if you think you would like a wig. There will usually be someone who visits the hospital and gives advice about choosing the right type, colour and style. If you want to match your own hair colour and style (and not everyone does) it's best to start the wig buying process as soon as you know you will be having cancer drugs that cause hair loss. Some people can get a wig on the NHS.

The video below shows you the different types of hats and scarves you can wear when you have hair loss. You can buy these in high street shops or on the internet. 

Reducing hair loss from chemotherapy

Your doctor will want to give you the treatment that's most likely to work best in treating your cancer. But sometimes there is a choice of drugs you can have. If you find the thought of losing your hair very upsetting, your doctor might be able to suggest a treatment less likely to cause hair loss. It's worth discussing. 

Your doctor might also suggest you try something called a cold cap (also called scalp cooling). This can sometimes reduce the amount of hair loss. 

Cold caps

You wear a cold cap to lower the temperature of your scalp. This reduces the blood flow in the scalp. And this lowers the amount of drug reaching the hair follicles on your head. With less of the cancer drugs getting to the hair follicles, the hair is less likely to die off and fall out. 

Problems with cold caps

Scalp cooling only blocks certain chemotherapy drugs and doesn't work for everyone. So you might still have hair thinning, or lose your hair completely. You can't tell whether it will work for you until you try it.

Scalp cooling can't be used for all types of cancer. You can't really have scalp cooling if there is too high a risk that there might be cancer cells in your scalp blood vessels. This is because the cells in these blood vessels might survive the treatment.

So scalp cooling isn't usually available for people:

  • with cancers such as leukaemia and lymphoma
  • with cancers that have spread to the scalp
  • who are due to have radiotherapy to their scalp

You also wouldn't have scalp cooling with continuous chemotherapy through a pump or with chemotherapy tablets. This is because you would need to wear the cold cap for 24 hours a day.

You have to spend longer at the hospital having your treatment if you have scalp cooling. You need to wear the cold cap for a while before you have your drugs. It will make you feel cold all over - so wear a jumper or ask for a blanket. Hot drinks will help you feel warmer. You might find that the cold cap gives you a headache.

If you're interested in trying a cold cap with your chemotherapy, ask your specialist nurse if it's suitable for you. You can discuss the possible risks with your specialist if you're worried.

Patient stories on hair loss and thinning

Everyone's experience is different - read about how these patients coped.

PV first had his hair cut very short, then shaved it all off

"My hair started to fall out 2 weeks after my first chemotherapy session. As soon as I noticed a few strands coming out, I had my hair cut very short. A few days later it all started to come out and I shaved the rest off.

As a man it doesn't really bother me and my wife quite likes my bald head. Still I'm looking forward to it growing back."

PF lost lots of hair and got a wig

"My doctor said my hair would gradually thin, so I was expecting it. However, I was a bit frightened when it started to come out in handfuls when I washed my hair. So I had my hair cut in a short style to suit thin hair.

When I was in hospital the nurses organised for the wig lady to visit. She was very friendly and helped me choose a wig similar to my own colour and style. I was nervous when my daughter came to see me but she said she could hardly tell the difference. I thought it was a lot greyer than my real colour but my daughter thought it was a perfect match!

I don't wear it all the time. I usually wear a scarf round my head but I like wearing my wig when I go out and I feel very comfortable in it."

EW's hair grew back curly, then straightened

"My hair took about 6 to 7 months to grow back. At first, it was quite curly, but as it grew, it became heavier and the curls dropped out."

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.